Nevada, 2013

Heavy Snow in Nevada, January 27, 2013

January 27, 2013 · NWS LKN · 1 event in 1 county or zone

A storm system dropped 6 to 9 inches of snow across southern Lander and southern Eureka counties.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LKN wrote it up.

A storm system dropped 6 to 9 inches of snow across southern Lander and southern Eureka counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Elko, NV wrote its last area forecast discussion before the first event at Jan 26, 7:14 PM PST, 5 hours 46 minutes earlier.

Area forecast discussion, Jan 26, 7:14 PM PST, 5 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ELKO NV
714 PM PST SAT JAN 26 2013

.SYNOPSIS...A STRONG STORM SYSTEM WILL BRING MODERATE TO HEAVY
SNOW TO NORTHERN AND CENTRAL NEVADA TONIGHT AND SUNDAY. SOME LIGHT
SNOW SHOWERS WILL LINGER ACROSS THE AREA MONDAY AND TUESDAY THEN
MOSTLY DRY FOR THE REMAINDER OF THE WEEK.

&&

.UPDATE...RADAR SHOWS A FEW ISOLATED THUNDERSTORMS IN NW NEVADA
ASSOCIATED WITH A STRONG COLD FRONT. THERE HAVE BEEN A FEW
LIGHTNING STRIKES NEAR TUSCARORA THIS EVENING AND WITH MODELS
INDICATING INSTABILITY...OPTED TO UPDATE GRIDS TO REFLECT ISOLATED
THUNDER. UPDATED POPS...SNOW LEVELS...QPF...AND SNOW AMOUNTS TO
ACCOUNT FOR RADAR TRENDS AND NEW MODEL DATA. JRM

&&

.PREV DISCUSSION... /ISSUED AT 617 PM /

SYNOPSIS...A STRONG STORM SYSTEM WILL BRING MODERATE TO HEAVY
SNOW TO NORTHERN AND CENTRAL NEVADA TONIGHT AND SUNDAY. SOME LIGHT
SNOW SHOWERS WILL LINGER ACROSS THE AREA MONDAY AND TUESDAY THEN
MOSTLY DRY FOR THE REMAINDER OF THE WEEK.

UPDATE...ADDED WINTER WEATHER ADVISORY HEADLINES TO ZONE 038
BELOW 5500 FEET. ALSO UPDATED STORM TOTAL SNOW AMOUNTS TO REFLECT
CURRENT THINKING. NO OTHER CHANGES ARE PLANNED.

PREV DISCUSSION... /ISSUED AT 333 PM /

SHORT TERM...TONIGHT THROUGH TUESDAY. A STRONG SHORT WAVE WILL
PUSH INTO NORTHERN AND CENTRAL NEVADA TONIGHT AND SUNDAY FROM THE
NORTHWEST. MODELS CONTINUE TO SHOW THE HEAVIEST SNOWFALL WILL BE
ACROSS SOUTHERN ELKO COUNTY SOUTHWARD INTO WHITE PINE AND
NORTHEAST NYE COUNTY WHERE THE STRONGEST FRONTOGENESIS WILL OCCUR.
EXPECTING 4 TO 8 INCHES OF SNOW IN THE VALLEYS ACROSS THIS AREA
AND WILL CONTINUE THE WINTER STORM WARNINGS. LESSER AMOUNTS OF
SNOW ARE EXPECTED ELSEWHERE BUT VALLEYS WILL GENERALLY SEE 1 TO 3
INCHES OF SNOW AND WINTER WEATHER ADVISORIES STILL LOOK GOOD.
SHORT WAVE EXITS THE AREA SUNDAY NIGHT WITH A COLD MOIST NORTHWEST
FLOW SETTING UP OVER THE AREA THROUGH TUESDAY. THE GFS IS THE MOST
AGGRESSIVE WITH THE MOISTURE SHOWING FROM 1/3 TO 1/2 INCH OF
PRECIPITATION ACROSS NORTHEAST NEVADA MONDAY THRU TUESDAY. THE NAM
AND ECMWF ARE NOT NEARLY AS WET. IN THE GRIDS WENT WITH A BLEND OF
THE GFS AND NAM/ECMWF WITH 1 TO 3 INCHES OF SNOW IN THE MONDAY
THRU TUESDAY TIME FRAME ACROSS NORTHEAST NEVADA.

LONG TERM...TUESDAY NIGHT THROUGH NEXT SATURDAY. HIGH PRESSURE
REBUILDING OVER THE OFFSHORE WATERS OF THE WEST COAST TUESDAY NIGHT
SETTING UP NORTHWESTERLY FLOW OVER THE GREAT BASIN THROUGH THURSDAY
EVENING. TEMPERATURES WOULD NORMALLY BE EXPECTED TO BE A LITTLE BELOW
NORMAL UNDER THE NORTHWESTERLY FLOW...HOWEVER WITH SNOW COVER
LINGERING OVER MOST OF THE AREA...TEMPERATURES WILL BE WELL BELOW
NORMAL. STILL EXPECTING SOME LIGHT MOUNTAIN SNOWS ACROSS HUMBOLDT
AND ELKO COUNTIES DURING THIS TIME FRAME...WITH HIGHEST AMOUNTS
ALONG NORTHWEST FACING SLOPES. RIDGE TO THE WEST BREAKS DOWN FRIDAY
LEAVING A DRY AND WEAK NEAR-ZONAL FLOW OVER THE GREAT BASIN THROUGH
SATURDAY. HIGH TEMPERATURES IN MOST VALLEY AREAS WILL RISE
SLIGHTLY...AGAIN HOWEVER LINGERING SNOW COVER WILL HOLD TEMPERATURES
BELOW NORMAL.

AVIATION...BROAD CLOUD SHIELD EXITING INTO UTAH THIS EVENING
LEAVING MOST AREAS UNDER CLEAR OR ONLY PARTLY CLOUDY SKIES. ANOTHER
TROUGH WILL DROP IN FROM THE NORTHWEST LATER THIS EVENING BRINGING
INCREASING CLOUDS AND SHOWERS TO MOST AREAS. SHOWERS MAY BEGIN AS
RAIN IN SOME LOWER ELEVATION VALLEYS...HOWEVER PRECIPITATION IS
EXPECTED TO TRANSITION TO SNOW.

KWMC MAY GET AN INCH OF SNOW WITH THIS SYSTEM. PRECIPITATION LIKELY
BEGINS AS RAIN THIS EVENING TRANSITIONING TO SNOW NEAR OR AFTER
MIDNIGHT...WITH MOST OF THE SNOW COMING BEFORE 16Z. SPORADIC LIGHT
SNOW SHOWERS MAY PERSIST INTO SUNDAY AFTERNOON.

KEKO MAY GET A LITTLE RAIN AS PRECIP STARTS LATER THIS EVENING
HOWEVER EXPECT A RAPID CHANGE TO SNOW. 1 TO 2 INCHES OF SNOW ARE
LIKELY AT KEKO THROUGH SUNDAY AFTERNOON...WITH MOST SNOW AND REDUCED
VISIBILITIES BETWEEN 08Z AND 18Z SUNDAY.

HEAVIEST SNOW FALL IS EXPECTED ACROSS EAST-CENTRAL NEVADA. KELY
LIKELY TO RECEIVE 2-6 INCHES OF SNOW...WITH VISIBILITIES
SIGNIFICANTLY REDUCED FOR MOST OF THE DAYLIGHT HOURS SUNDAY.
CONDITIONS WILL BEGIN TO IMPROVE AT KELY IN THE LATE AFTERNOON OR
EARLY EVENING.

KTPH IS NEAR THE SOUTHWESTERN MOST EDGE OF THE HEAVY PRECIPITATION
WITH THE INCOMING STORM. ANY PRECIPITATION BEFORE SUNRISE WILL
LIKELY BE RAIN...HOWEVER PRECIPITATION FROM SUNRISE THROUGH NOON IS
EXPECTED TO BE SNOW. TOUGH CALL ON SNOW AMOUNTS HERE. WOULD NORMALLY
EXPECT HEAVY SNOWS TO BE CONFINED TO THE MTS JUST NORTH OF
KTPH...HOWEVER CAN NOT RULE OUT LOCALLY HEAVY SNOW IN TONOPAH.
SOMEWHERE BETWEEN A TRACE AND 3 INCHES OF SNOW IS EXPECTED AT THE
AIRPORT BY NOON SUNDAY.

&&

.LKN WATCHES/WARNINGS/ADVISORIES...
WINTER WEATHER ADVISORY UNTIL 4 PM PST SUNDAY FOR NORTHERN ELKO
COUNTY...NORTHERN LANDER COUNTY AND NORTHERN EUREKA COUNTY...
NORTHWESTERN NYE COUNTY...SOUTHERN LANDER COUNTY AND SOUTHERN
EUREKA COUNTY.

WINTER WEATHER ADVISORY UNTIL 4 AM PST SUNDAY FOR HUMBOLDT
COUNTY.

WINTER WEATHER ADVISORY FROM 4 AM TO 10 PM PST SUNDAY FOR
SOUTHEASTERN ELKO COUNTY.

WINTER STORM WARNING FROM 4 AM TO 10 PM PST SUNDAY FOR
NORTHEASTERN NYE COUNTY...WHITE PINE COUNTY.

WINTER STORM WARNING UNTIL 4 PM PST SUNDAY FOR RUBY
MOUNTAINS/EAST HUMBOLDT RANGE...SOUTH CENTRAL ELKO COUNTY.

WINTER WEATHER ADVISORY UNTIL 4 PM PST SUNDAY BELOW 5500 FEET
FOR SOUTHWESTERN ELKO COUNTY.

WINTER STORM WARNING UNTIL 4 PM PST SUNDAY ABOVE 5500 FEET FOR
SOUTHWESTERN ELKO COUNTY.

&&

94/99
Hazardous weather outlook, Jan 26, 6:29 PM PST, 6 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ELKO NV
629 PM PST SAT JAN 26 2013

NVZ030-031-033>041-280230-
HUMBOLDT COUNTY-NORTHERN ELKO COUNTY-SOUTHEASTERN ELKO COUNTY-
RUBY MOUNTAINS/EAST HUMBOLDT RANGE-WHITE PINE COUNTY-
NORTHERN LANDER COUNTY AND NORTHERN EUREKA COUNTY-
SOUTHERN LANDER COUNTY AND SOUTHERN EUREKA COUNTY-
SOUTHWESTERN ELKO COUNTY-SOUTH CENTRAL ELKO COUNTY-
NORTHWESTERN NYE COUNTY-NORTHEASTERN NYE COUNTY-
629 PM PST SAT JAN 26 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
NEVADA...NORTH CENTRAL NEVADA...NORTHEAST NEVADA...NORTHWEST
NEVADA AND SOUTH CENTRAL NEVADA.

.DAY ONE...TONIGHT AND SUNDAY.

A STRONG PACIFIC STORM SYSTEM WILL BRING MODERATE TO HEAVY SNOW TO
NORTHERN AND CENTRAL NEVADA. WINTER STORM WARNINGS AND WINTER
WEATHER ADVISORIES HAVE BEEN POSTED.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH FRIDAY.

ANOTHER STORM SYSTEM WILL BRING SNOW TO PORTIONS OF NORTHERN
NEVADA LATER MONDAY INTO TUESDAY. LIGHT TO MODERATE SNOW AMOUNTS
ARE POSSIBLE...ESPECIALLY IN PORTIONS OF NORTHERN ELKO COUNTY
SOUTH TO WHITE PINE COUNTY. PLEASE CONTINUE TO MONITOR THE
NATIONAL WEATHER SERVICE FOR FUTURE HEADLINE ISSUANCES LATE MONDAY
INTO TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ASKED TO REPORT WEATHER PHENOMENA ACCORDING TO
STANDARD OPERATING PROCEDURE.

In the hours before

Special weather statement, Jan 26, 9:21 PM PST, 3 hours 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ELKO NV
921 PM PST SAT JAN 26 2013

NVZ031-036-270545-
NORTHERN ELKO COUNTY NV-NORTHERN LANDER COUNTY AND NORTHERN EUREKA
COUNTY NV-
921 PM PST SAT JAN 26 2013

...SIGNIFICANT WEATHER ADVISORY FOR EXTREME NORTHERN EUREKA AND
WESTERN ELKO COUNTIES UNTIL 945 PM PST...

AT 916 PM PST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
THUNDERSTORM 17 MILES SOUTH OF TUSCARORA...MOVING NORTHEAST AT 30
MPH.

EXPECT BRIEF HEAVY RAIN...VERY SMALL HAIL...AND WIND GUSTS TO 45 MPH
WITH THIS STORM. VISIBILITY COULD BE LOCALLY REDUCED TO LESS THAN 2
MILES.

* LOCATIONS IMPACTED INCLUDE...
  STATE ROUTE 226

&&

LAT...LON 4130 11617 4112 11590 4099 11638 4114 11650
TIME...MOT...LOC 0518Z 240DEG 26KT 4109 11632

JRM

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heavy snow. Local standard time, as filed.

Heavy Snow, S Lander & S Eureka

When
January 27, 1:00 AM PST to 1:00 PM PST
Where
S Lander & S Eureka forecast zone
Reported by
COOP Observer
Coordinates
39.959, -116.654 (the zone’s center; the record gives no point)

Eureka received 8 to 9 inches of new snow and Austin 6 inches.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nevada in 2013Every state in 2013This day in weather historyWarnings in Nevada, January 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 422981.